From Ohio, USA:
My daughter is hypoglycemic. During routine testing for ketones, I found sugar in her urine. Two days later, she had an asthma attack and was put on oral steroids. Since then, I am finding more sugar and ketones. She is on a feeding pump at night and, during these feeds, I am finding blood sugars steady, above 200 mg/dl [11.1 mmol/L],up to 262 mg/dl [14.6 mmol/L], although this time, no sugar in her urine, but it varies. Two hours later, off the pump, she is down to 60 mg/dl [3.3 mmol/L]. She sometimes spills ketones, sometimes not. Sometimes she spills sugar, sometimes not. How much of this could be related to steroids? Like I had mentioned, the first time, it was before she had taken them but I have no blood glucose to go by. She has only been on the steroids for four days.
This is pretty complex and likely best answered by your personal pediatric endocrinologist. If you are routinely testing for ketones, then you have one type of hypoglycemia. If it is severe enough for nightly feeds, then it certainly might be possible to raise the glucose enough with the feeds to get to the levels you note, but certainly I wouldn't use insulin as you are saw 60 mg/dl [3.3 mmol/L] thereafter.
Steroids do raise glucose, but breathing is always the highest option, so follow those instructions.
Again, these are all good questions for your personal physicians. It is unlikely this is diabetes.
|Return to the Top of This Page|
Last Updated: Tuesday April 06, 2010 15:10:16
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.
This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents. Our mission is to provide education and support to families living with type 1 diabetes.
© Children with Diabetes, Inc. 1995-2018. Comments and Feedback.